Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 173, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2007, 12:51 AM EDT for Kanawha County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2007, 12:51 AM EDT (04:51 UTC)
- Expired
- Aug 20, 2007, 1:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2514 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 200451
SVRRLX
WVC039-200530-
/O.NEW.KRLX.SV.W.0173.070820T0451Z-070820T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1251 AM EDT MON AUG 20 2007
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KANAWHA COUNTY IN WEST VIRGINIA...
* UNTIL 130 AM EDT
* AT 1246 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR CHARLESTON...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PINCH AND ELKVIEW BY 100 AM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3842 8168 3851 8123 3847 8128 3837 8126
3836 8125 3832 8125 3832 8124 3828 8125
3824 8164
TIME...MOT...LOC 0451Z 259DEG 32KT 3835 8155
$$3 follow-up statements
000
WWUS51 KRLX 200505
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
105 AM EDT MON AUG 20 2007
WVC039-200530-
/O.CON.KRLX.SV.W.0173.000000T0000Z-070820T0530Z/
KANAWHA WV-
105 AM EDT MON AUG 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR KANAWHA COUNTY...
AT 104 AM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR PINCH...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTH OF CLENDENIN BY 110 AM EDT...
8 MILES NORTH OF POND GAP BY 115 AM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3842 8168 3851 8123 3847 8128 3837 8126
3836 8125 3832 8125 3832 8124 3828 8125
3824 8164
TIME...MOT...LOC 0505Z 259DEG 32KT 3837 8139
$$000
WWUS51 KRLX 200518
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
118 AM EDT MON AUG 20 2007
WVC039-200530-
/O.CON.KRLX.SV.W.0173.000000T0000Z-070820T0530Z/
KANAWHA WV-
118 AM EDT MON AUG 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR KANAWHA COUNTY...
AT 114 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CLENDENIN...OR ABOUT 9 MILES EAST OF PINCH...MOVING NORTHEAST AT
35 MPH.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3847 8142 3848 8140 3848 8137 3849 8136
3851 8125 3850 8124 3847 8128 3835 8125
3832 8134
TIME...MOT...LOC 0518Z 246DEG 31KT 3844 8128
$$000
WWUS51 KRLX 200524
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
124 AM EDT MON AUG 20 2007
WVC039-200534-
/O.EXP.KRLX.SV.W.0173.000000T0000Z-070820T0530Z/
KANAWHA WV-
124 AM EDT MON AUG 20 2007
...THE SEVERE THUNDERSTORM WARNING FOR KANAWHA COUNTY EXPIRES AT 130
AM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3847 8142 3848 8140 3848 8137 3849 8136
3851 8125 3850 8124 3847 8128 3835 8125
3832 8134
TIME...MOT...LOC 0524Z 246DEG 31KT 3846 8122
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:24 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 19, 9:24 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 924 PM EDT SUN AUG 19 2007 .SYNOPSIS... A FEW STORMS MAY FIRE ALONG A NEARLY STATIONARY FRONT THIS EVENING. MULTIPLE WAVES WILL MOVE ALONG THE FRONT...WITH ADDITIONAL MOISTURE FROM REMNANTS OF ERIN...THROUGH THE FIRST HALF OF THE WORKWEEK. A COLD FRONT APPROACHES FOR NEXT WEEKEND. && .NEAR TERM /THROUGH MONDAY/... FRONT STILL WAVERING OVER THE CWA THIS EVENING. FIRST IN A SERIES OF WEAK WAVES MOVING ACROSS SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA...WITH GENERALLY LIGHT RAINFALL. A FEW STRONGER STORMS ARE LINGERING IN THE NORTHERN MOUNTAIN COUNTIES IN LOCAL CONVERGENCE ZONE...BUT SHOULD DIE OFF OVER THE NEXT HOUR OR SO. ALSO SEEING A WEAKENING TREND WITH EASTERN KENTUCKY ACTIVITY AS DAYTIME HEATING IS LOST. DID NOT CHANGE OVERALL POP PATTERN MUCH...KEEPING HIGHER POPS TO THE NORTH AND LOWER TO THE SOUTH IN GENERAL. KEPT IN TIMING OF NEXT WAVE DUE TO ARRIVE AROUND 12Z OR SO FROM THE NORTHWEST. TEMPERATURES ARE GENERALLY IN DECENT SHAPE AND JUST TWEAKED THEM A BIT. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... MODELS SHOW ERIN LIFTING NORTHEASTWARD FROM THE PLAINS...THEN RIDING EASTWARD ALONG THE NEARLY STATIONARY FRONT JUST TO OUR NORTH MONDAY NIGHT AND TUESDAY MORNING. STILL...WITH PLENTY OF MOISTURE TRAILING SOUTH FROM IT...IT IS EXPECTED TO BRING A SWATH OF RAIN ACROSS OUR AREA MONDAY NIGHT AND TUESDAY MORNING...THE BEST CHANCE BEING ACROSS THE NORTH. LIKELY POPS UP NORTH AND CHANCE POPS SOUTH MONDAY NIGHT AND TUESDAY MORNING. WITH ALL THE CLOUDS THROUGH MUCH OF TUESDAY...GENERALLY WENT WITH THE MILDER MET TEMPS MONDAY NIGHT AND COOLER MAV TEMPS TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... PRETTY MUCH FOLLOWED HPC GUIDANCE THIS PERIOD...ESPECIALLY FOR THE WEEKEND. THE STATIONARY FRONT ITSELF WILL REMAIN JUST NORTH OF OUR AREA WEDNESDAY...THEN LIFT NORTHEASTWARD THURSDAY AND FRIDAY...AHEAD OF AN APPROACHING COLD FRONT FOR SATURDAY. THUS...AFTER THE REMNANTS OF ERIN PASS TUESDAY...LOOKING FOR MAINLY SCATTERED AND MAINLY DIURNAL CONVECTION. DID LOWER POPS FOR WEDNESDAY THROUGH FRIDAY...GIVEN THE AIRMASS CONVECTION SCENARIO. WENT A BIT HIGHER ON TEMPS THAN GUIDANCE WEDNESDAY THROUGH FRIDAY...PLAYING LESS CLOUDS AND SOME WARMING ALOFT. COLD FRONT EXPECTED TO COME ACROSS SATURDAY WITH SHOWERS AND THUNDERSTORMS LIKELY...WITH COOLER AND DRIER AIR FOR SUNDAY. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... COUPLE AREAS OF CONCERN THROUGH 06Z...THE FIRST BEING NEAR EKN WITH SCATTERED SHRA/TSRA ABOUT. BELIEVE THESE WILL DIE OFF OVER THE NEXT HOUR OR TWO WITH LOSS OF HEATING. ALSO EXPECT THE SAME FATE FOR STORMS RIDING NORTHEASTWARD THROUGH EASTERN KENTUCKY. ALTHOUGH NONE OF THE TAF SITES ARE EXPECTED TO BE DIRECTLY AFFECTED...A FEW OF THE STORMS COULD STILL SNEAK INTO SOUTHWESTERN WEST VIRGINIA BEFORE DISSIPATION. OVERNIGHT PRECIPITATION SHOULD BE SCATTERED AT BEST...MAINLY AFFECTING PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA...AS WEAK WAVES RIDE NORTH OF A NEARLY STATIONARY BOUNDARY OVER THE OHIO VALLEY. THIS GENERAL PATTERN SHOULD CONTINUE THROUGH MONDAY AS WELL...ALTHOUGH A SHOWER OR STORM IS POSSIBLE JUST ABOUT ANYWHERE. OUTSIDE OF THE RAIN...GENERALLY VFR CIGS/VIS ARE FORECAST. AVIATION OUTLOOK 00Z TUE THROUGH FRIDAY...DISTURBANCES PASSING THROUGH A WEST-NORTHWEST FLOW ALOFT COULD PRODUCE PERIODIC THUNDERSTORMS AND ASSOCIATED IFR CONDITIONS THROUGH THE WEEK...THOUGH PRIMARILY AT THE NORTHERN TERMINALS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...CL SHORT TERM...JMV LONG TERM...JMV AVIATION...CL
Hazardous weather outlook, Aug 19, 4:05 AM EDT, 20 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 405 AM EDT SUN AUG 19 2007 KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-200815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- 405 AM EDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ076-VAZ003-004-WVZ008>011-013>020-024>040-046-047-200815- WASHINGTON-DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-TYLER- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 405 AM EDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 10:41 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1041 PM EDT SUN AUG 19 2007 KYZ102-103-200315- CARTER KY-BOYD KY- 1041 PM EDT SUN AUG 19 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1041 PM EDT...A STRONG THUNDERSTORM WAS OVER GRAYSON...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... HITCHINS...MAVITY...RUSH...PRINCESS...DENTON AND GARNER. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
Special weather statement, Aug 19, 11:20 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1120 PM EDT SUN AUG 19 2007 KYZ103-OHZ087-WVZ005-006-200345- BOYD KY-LAWRENCE OH-CABELL WV-WAYNE WV- 1120 PM EDT SUN AUG 19 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1120 PM EDT...A STRONG THUNDERSTORM WAS OVER CANNONSBURG...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... HUNTINGTON...ASHLAND...LAVALETTE...AND IRONTON. WIND GUSTS TO **FILL-IN** MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 20, 12:27 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1227 AM EDT MON AUG 20 2007 WVZ013>015-200500- KANAWHA WV-PUTNAM WV-LINCOLN WV- 1227 AM EDT MON AUG 20 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1227 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF DUNBAR...OR ABOUT 7 MILES SOUTH OF ST. ALBANS...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SOD... YAWKEY...GRIFFITHSVILLE...TORNADO...SOUTH CHARLESTON AND MARMET. WIND GUSTS TO 45* MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 20, 12:27 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1227 AM EDT MON AUG 20 2007 WVZ013>015-200500- KANAWHA WV-PUTNAM WV-LINCOLN WV- 1227 AM EDT MON AUG 20 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1227 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF DUNBAR...OR ABOUT 7 MILES SOUTH OF ST. ALBANS...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SOD... YAWKEY...GRIFFITHSVILLE...TORNADO...SOUTH CHARLESTON AND MARMET. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:50 PM EDT | Severe Thunderstorm Warning | RLX | Tyler | 25 min |
| Aug 20, 4:10 PM EDT | Severe Thunderstorm Warning | RLX | Tyler | 35 min |
| Aug 20, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 17 min |
| Aug 20, 5:16 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants | 29 min |
| Aug 20, 5:35 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Ritchie, Tyler | 25 min |
| Aug 20, 5:51 PM EDT | Flood Watch | RLX | Pleasants, Tyler, Wood | 9 hr |
| Aug 20, 5:59 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 31 min |
| Aug 20, 6:01 PM EDT | Severe Thunderstorm Warning | RLX | Gilmer, Lewis | 29 min |
| Aug 20, 6:31 PM EDT | Severe Thunderstorm Warning | RLX | Lewis, Upshur | 29 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.